Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


interaction or possible toxcity
Apr 13, 2002

hi doctors, My question regards dosing sustiva with viracept,specifically the evening dose. Since you are supposed to avoid fat with sustiva yet consume fat with viracept how can you take the two at the same time? It's difficult to take them apart when the two doses of viracept have to be 12 hours apart. Also, I know strange side effects can pop up at anytime, but what is a general rule of thumb(time frame)to wait to see if the problem subsides before running to the doctor. The reason I ask is I've been on the sustiva for three years now and lately I've been noticng a strange reaction the following day if I consume anything with alot of fat or sugar within 2-3 hours of taking sustiva. the next day I have severe shortness of breath,and severe disorientation it's really scary.It also causes sleep abnormalities.It doesn't happen that often, but when it does it is worse eachtime,it's like having a really bad hangover(btw- i don't drink at all, too scary with the meds)Does it sound like this is a toxcity that has developed and will get progressively worse(besides doing serious damage to me)or just a reaction to an occasional poor food choice.I know it its a hard call,and I am driving my doctor nuts,but when I can't even function or talk or leave my house what good is it having an undectectable viraload.

Response from Dr. Henry

Consuming a high fat meal with Sustiva can increase the Sustiva levels (averaging a 50%increase). I am unaware of any effect of a high sugar meal. Standard meals are OK with Sustiva. The absorption of nelfinavir (Viracept) is increased when a standard meal is consumed compared to fasting. You might consider getting a Sustiva level checked to see if it is running high in connection with the symptoms you are describing. Taking Sustiva and nelfinavir together should be OK if the meal is standard (not high fat-discuss with a dietician if you need to). Many patients take Sustiva before bedtime in the evening or soon after getting up in the morning. It would be a little unusual to develop Sustiva side effects after three years but it does happen. If the problem persists for > 3-4 days it is worth mentioning to your doctor. KH



Previous
eosinophilic pustular folliculitis
Next
getting a straight answer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement